Kansas, 2017Hail and Damaging Winds in Kansas, June 27 to 29, 2017
June 27 to 29, 2017 · NWS TOP · 4 events in 4 counties and zones
Isolated thunderstorms produced a few severe thunderstorms during the days of June 27th, 29th and 30th of 2017.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms produced a few severe thunderstorms during the days of June 27th, 29th and 30th of 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 11:47 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 27, 11:47 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1247 PM CDT Tue Jun 27 2017
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Tue Jun 27 2017
At 08Z Tuesday morning, synoptic boundary has stalled out near the
KS/OK border region. WV imagery suggests that the shortwave trough
that worked through the area has moved off to the east/southeast
over the Mid MS Valley into the Ohio Valley region along with
associated mid level speed max. In the wake of this wave, shortwave
ridging is building into the Central Plains.
Overnight tonight, patchy fog will likely persist until mixing takes
place around the 13-14Z time frame. Valley areas will likely see the
greatest impact with some areas already around 1 1/2 SM VIS. Will
monitor for the potential for a dense fog advisory as areas in south
central NE have been seeing 1/4 to 1/2 SM VIS. This is due to
surface high pressure centered over the region along with saturated
ground from previous rainfall earlier today.
The aforementioned shortwave ridging will set the stage for a
pleasant Tuesday with highs into the middle 80s with increasing late
morning/afternoon winds and WAA bringing in higher dewpoints back
into the 60s. Winds will likely gust up into the 25-30MPH range
especially points west of Topeka. Biggest change for late night
Tuesday into the early AM hours on Wednesday is to delay precip and
focus the bulk of any storms and showers over northern portions of
the area. Bulk of the forcing with zonal flow shortwave working into
the area late in the period remains largely north of the area into
NE/IA. This is also the focus for LLJ convergence, so it stands to
reason that the better convergence resides north. Regardless,
storms this late in the period over northeastern KS should be
elevated and not pose too much of a severe threat by the time they
make their way into the area.
.LONG TERM...(Wednesday through Monday)
Issued at 247 AM CDT Tue Jun 27 2017
Wednesday through Friday, Zonal mid and upper level flow will be
progged by the numerical models across the plains Wednesday into
Wednesday night. An upper level trough will move onshore across
northern CA and the Pacific Northwest Tuesday night and will move
east across the central plains Thursday into Friday morning.
Wednesday looks dry and warm through most of the day as an EML
advects east across eastern KS. A cold front will push southeast
across the upper Midwest into southeast NE by 00Z. The NAM and GFS
show a tail end line of storms backbuilding southwest into the
northeast counties of the CWA during the late afternoon hours. Deep
moisture advection and steep lapse rates above the EML will cause
MUCAPE to increase between 2500-3000 J/KG. The 0-6KM effective shear
will increase to around 30 KTS across northeast KS as a 35 KT H5
speed max moves east across NE and northern KS through the afternoon
and into the evening hours. Most numerical models do show a line of
potentially severe storms back building southwest along a weak cold
front into northeast KS during the late afternoon and evening hours.
Some of these storms could be severe across northeast KS during the
late afternoon and into the evening hours. The CAP may be strong
enough to prevent the line from developing southwest across the
central or east central counties. High temperatures Wednesday
afternoon will reach the upper 80s across northeast and east central
KS with mid 90s across the southwest counties of the CWA. Some areas
may see heat indicies around 100 degrees.
Wednesday night, a complex of severe thunderstorms will develop
across northeast CO and northwest KS during the evening hours. This
complex of thunderstorms may become severe and move east across
northern KS late Wednesday night into the morning hours of Thursday.
The best chance for severe thunderstorms will probably be across
north central KS with damaging winds and large hail as the primary
hazards. The complex of storms may begins to weaken as they move
east into northeast and east central KS after 12Z THU.
Thursday, the morning complex of storms will move east into MO
through the mid and late morning hours. The complex of storms may
produce an outflow boundary that will gradually lift northward into
NE during the afternoon hours. A stronger H5 trough will approach
the central high plains by late afternoon and widespread
thunderstorms will develop along the surface cold front across
northeast and north central KS during the late afternoon hours. The
GFS model forecasts much stronger low-level shear with 0-3 KM around
300 J/KG across the northern counties of the CWA by 00Z FRI. If the
GFS solution turns out to be accurate with the stronger low-level
shear, I would not rule out the possibility of isolated tornadoes
with any discrete supercells that forms ahead of the surface low and
cold front. The NAM and ECMWF model solutions forecast the the low-
level winds to be more veered and the linear forcing ahead of the
front may cause a line of thunderstorms to rapidly develop across
the northeast counties of the CWA, then the squall line will
backbuild into central and southwest KS through the early evening
hours. I suppose any discrete or scattered storms could rotate given
0-6KM effective shear of 30 to 40 KTS and MLCAPES of 3,000 to 4,000
J/KG. The NAM and ECMWF model solutions would lead to more of a
large hail and damaging wind hazard. The line of potentially severe
thunderstorms will push southeast across the remainder of the CWA
during the evening hours ahead of the surface front. The NAM model
has the front moving much slower across the southeast counties
between 6Z and 12Z FRI, thus there could be a period of training
storms which could lead to some flooding. Highs on Thursday will be
in the upper 80s to lower 90s
Friday, the upper level trough across KS will shift east into MO and
the upper Midwest. The surface front will push southeast of the CWA
during the mid morning hours. Skies will clear from northwest to
southeast across the CWA. High temperatures will be cooler with
highs in the lower to mid 80s expected.
Saturday through Monday, the upper trough will amplify across the
Great Lakes states and OH river valley. The flow will become
northwesterly at mid levels of the atmosphere across the central
Plains. We may see minor H5 troughs dig southeast across the plains
and provide chances for showers and thunderstorms Saturday afternoon
into Sunday. The ECMWF shows a more amplified upper trough digging
southeast across the plains late Sunday into Monday. This may
provide a better chance for showers and thunderstorms Sunday
afternoon through Tuesday morning. Highs temperatures will be in the
mid 80s.
The showers may end by the afternoon hours on Tuesday, July 4th, as
the H5 trough digs southeast across MO and northern AR. Both the
ECMWF and GFS show QPF east and southeast of the CWA during the
evening hours. There may be a break in the low cloud cover for
fireworks. Highs on the 4th will be in the mid to upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 27 2017
Ongoing thunderstorms across central KS may impact MHK through
20Z. Otherwise, VFR conditions are expected through the evening
hours. Thunderstorm chances increase after 08Z at MHK and after
09Z at the Topeka terminals. LLWS is expected at all terminals
between 04Z and 14Z as a 55 knots LLJ overspread the area.
Southerly winds will increase by mid-morning on Wednesday with
sustained near 15kt and gusts approaching 25kts.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Drake
LONG TERM...Gargan
AVIATION...Baerg
Hazardous weather outlook, Jun 27, 2:39 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
339 AM CDT Tue Jun 27 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-280845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
339 AM CDT Tue Jun 27 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Patchy dense fog will be possible through 9 AM across portions of
northeast and north central Kansas.
Scattered thunderstorms are expected to develop late Tonight. The
stronger storms across north central Kansas may produce small
hail and gust winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be chances for strong to severe storms Wednesday
through Thursday night. The potential exist for several rounds of
storms, with locally heavy rainfall that could lead to flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 27, 11:13 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 PM CDT TUE JUN 27 2017
KSZ021-035-036-271800-
Geary-Clay-Dickinson-
1213 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...WESTERN
GEARY AND SOUTHEASTERN CLAY COUNTIES UNTIL 100 PM CDT...
At 1212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Wakefield to 3 miles
northeast of Chapman. Movement was east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Junction City, Grandview Plaza, Chapman, Milford and Milford Lake.
This includes Interstate 70 between mile markers 285 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 9696 3922 9685 3914 9685 3914 9683
3909 9685 3909 9678 3893 9670 3895 9704
3917 9716
TIME...MOT...LOC 1712Z 263DEG 9KT 3916 9707 3900 9697
BaergHail, Geary
- When
- June 27, 12:12 PM CST to 12:13 PM CST
- Where
- Geary County, 2.77 mi ESE of Alida
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.090, -96.900
Report of 1-2 inch size hailstones on Highway 57 on the north side of the dam.
Hail, Republic
- When
- June 28, 9:50 PM CST to 9:51 PM CST
- Where
- Republic County, 2.76 mi N of Scandia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -97.780
Thunderstorm Wind, Douglas
- When
- June 29, 5:28 AM CST to 5:29 AM CST
- Where
- Douglas County, 0.69 mi S of Lawrence Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.010, -95.220
Wind gust of 61 MPH reported at Lawrence ASOS.
Thunderstorm Wind, Dickinson
- When
- June 29, 11:41 PM CST to 11:42 PM CST
- Where
- Dickinson County, 4.36 mi E of Holland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -97.200
Tree limbs down with damage to a swing set.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 27, 20171 death · 1 injured · 1 event
- Flooding and Hail in Massachusetts, June 27, 2017$87,000 · 1.25 in hail · 48 events
- Damaging Winds in Nebraska, June 27 to 28, 2017$530,000 · 78 kt wind · 10 events
- Damaging Winds in South Dakota, June 27, 201766 kt wind · 31 events
- Damaging Winds and Lightning Strike in Wyoming, June 27, 2017$20,000 · 66 kt wind · 8 events
- Hail and Damaging Winds in New York, June 27, 20171 in hail · 16 events
- Hail and Damaging Wind in South Dakota, June 27 to 28, 20171.5 in hail · 12 events
- Hail in Connecticut, June 27, 20170.9 in hail · 9 events
- Damaging Winds in Wyoming, June 27, 201778 kt wind · 9 events
- Flash Flooding and Damaging Winds in Mississippi, June 27 to 29, 201752 kt wind · 6 events
- Damaging Winds in Kansas, June 27, 201763 kt wind · 5 events
- Damaging Winds in Nebraska, June 27, 201768 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710653, 710657, 710660, 710667.